Nebraska, 2020

Wildfire in Nebraska, March 5, 2020

March 5, 2020 · NWS OAX · 1 event in 1 county or zone

High winds, low relative humidity levels and dry vegetation led to an extreme fire danger. Several grass fires were reported during the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

High winds, low relative humidity levels and dry vegetation led to an extreme fire danger. Several grass fires were reported during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 5, 11:44 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 5, 11:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1144 AM CST Thu Mar 5 2020

...Updated Discussion...

.SYNOPSIS...
Issued at 317 AM CST Thu Mar 5 2020

Strong upper low was tracking across the northern Minnesota border
this morning, on its way into the Great Lakes later today. Trailing
cold front extended from low in northern Minnesota into eastern
Nebraska and western Kansas as of 2 AM. A few sprinkles trailed
front in southeast South Dakota, and may affect northeast Nebraska
early. Strong winds were already occurring behind initial surge of
cold front, with wind gusts between 30 and 40 mph common.

&&

.UPDATE...
Issued at 1141 AM CST Thu Mar 5 2020

Going wind advisory and red flag warning are in good shape.
Boosted wind gusts in the grids and included mention of reduced
visibilities in construction areas/areas with sand or loose dirt.

&&

.DISCUSSION...
Issued at 317 AM CST Thu Mar 5 2020

Forecast Summary:

Very windy and dry conditions today will lead to critical fire
weather conditions over central and southern Nebraska today, along
with wind gusts to 50 mph. Things settle down later tonight, then a
warming trend into the weekend is still on track when highs will
average 25 degrees above normal. A more active weather pattern sets
up next week when several chances of precipitation will occur.

Today:

Cold front will continue marching south of Kansas and Missouri
borders this morning as strong mid and upper level winds knife
into the region. Combination of robust pressure rises across the
Northern Plains, unidirectional and increasing wind speeds with
height, and low level instability will promote deep mixing to the
800-700mb level. Efficient downward momentum transfer will drive
low level jet winds to the surface, perhaps eclipsing 50 mph at
times.

The deep mixing will also promote drying of low levels with dew
points dropping well into the teens over a good part of our southern
CWA. This combined with temperatures in the 50s will drive
humidities below 20 percent, setting up critical fire weather
conditions given wind gusts well over 40 mph there. Recent dry
weather dating back through February has primed grassy fuels for
easy ignition.

Our current headlines cover the expected threat areas well, with a
wind advisory in the north and Red Flag Warning in the south where
any fires that start will be very difficult to control.

Tonight and Friday:

Winds will settle down this evening as surface high pressure moves
into the region behind exiting Great Lakes low. The dry air in place
along with clear skies and decreasing winds will make for a chilly
start to the day with most lows in the 20s.

Southerly return flow sets up in the afternoon Friday with building
mid level heights and a warming atmosphere. We should be able to
rebound about 30 degrees from morning lows.

Saturday and Sunday:

Mid level ridging and favorable south to southwest low level flow
will promote substantial warming for the weekend. 850 temperatures
climb into the 10-15C range, suggesting highs close to 70 each day
are likely. We may see some record warm low temperatures Sunday
morning when temps only cool to between 45 and 50.

Monday through Wednesday:

Lowering mid level heights in wake of upper ridge will allow a cold
front to slip into the region Sunday night. A potent shortwave
ejecting into the region from northern Mexico has been advertised
the last several days, and this morning is no different on both the
GFS and ECMWF. We will see a dramatic increase in rain chances
Sunday night as wave interacts with cold front, especially in our
southern CWA where there exists a small chance for thunder. A mix
with snow is possible north as temperatures cool there, but no
accumulation expected given warm ground temperatures.

We will maintain small precipitation chances Tuesday into Wednesday
as a couple of shortwaves ride through the region. But timing and
strength of these systems will have to worked out with later
model runs. Otherwise we should see highs in the 40s Monday and
Tuesday before rebounding a little on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM CST Thu Mar 5 2020

Strong northwest winds are expected throughout today, gusting up
to 45 kt for many areas. Winds will diminish this evening and
through Friday morning. VFR conditions are expected throughout
the forecast period.

&&

.FIRE WEATHER...
Issued at 317 AM CST Thu Mar 5 2020

Critical fire weather conditions will develop this afternoon,
especially across our southern counties where deeper mixing will
dry low levels and drive humidities below 20 percent. Fuels are
dry given the lack of precipitation over the last month, and with
winds gusting over 40 mph, rapid wildfire growth and spread is
likely with any fire starts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 6 PM CST this evening for NEZ011-012-015>018-
     031>034.

     Red Flag Warning until 6 PM CST this evening for NEZ030-042>045-
     050>053-065>068-078-088>093.

IA...Wind Advisory until 6 PM CST this evening for IAZ043-055-056.

     Red Flag Warning until 6 PM CST this evening for IAZ069-079-080-
     090-091.

&&

UPDATE...Zapotocny
SYNOPSIS...Dergan
DISCUSSION...Dergan
AVIATION...Gunkel
FIRE WEATHER...Dergan
Hazardous weather outlook, Mar 5, 11:09 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1109 AM CST Thu Mar 5 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1109 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Northwest winds 30 to 40 mph across all of eastern Nebraska and
southwest Iowa, with gusts around 50 mph through the afternoon.
Along with the strong winds, very low humidities and dry fuels in
southeast Nebraska and southwest Iowa will produce critical fire
weather conditions there.

A wind advisory has been posted through the afternoon for
northeast Nebraska and west central Iowa, while a Red Flag
Warning is in place for areas south of a line from Albion to
Blair and Avoca Iowa. Any fires that start will be extremely
difficult to control and will spread rapidly.

Travel will be impacted by the strong winds and visibility
restrictions may occur in construction areas and area where there
is loose dirt and sand.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High fire danger will possible over the weekend as temperatures
approach 70 degrees with low humidity and gusty southerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD/Zapotocny

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sarpy

When
March 5, 12:00 PM CST to 3:30 PM CST
Where
Sarpy forecast zone
Reported by
Law Enforcement
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

A rapidly moving grass fire near 168th and Buffalo Rd lead to an evacuation of the Meadow Oaks neighborhood (46 Homes). Buffalo Rd was also closed for a period of time. The fire was under control by 3:30 pm.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871808.